Missouri, 2011Flooding in Missouri, April 19 to 30, 2011
April 19 to 30, 2011 · NWS PAH · 5 events in 5 counties and zones
The Mississippi River began its upward trend toward historic flooding. The river rose above flood stage late in the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Mississippi River began its upward trend toward historic flooding. The river rose above flood stage late in the month. A series of heavy rainfall events gradually forced the river upward at an unsteady rate. The river continued rising past the end of the month. Impacts of the May crest will be included in the May report. April ended up being the wettest month on record at Paducah, Kentucky. Rainfall at Cape Girardeau, Missouri was over 20 inches for the month of April. Most of the rain fell during the latter half of the month. A persistent southwest flow aloft tended to steer storms northeast from the Plains across the mid-section of the country. Cold fronts tended to stall near the Lower Ohio Valley as they became more parallel to the upper-level steering flow. Bands and clusters of thunderstorms frequently developed in the vicinity of the front, producing heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 19, 2:22 AM CST, 5 hours 38 minutes earlier.
Area forecast discussion, Apr 19, 2:22 AM CST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
322 AM CDT TUE APR 19 2011
...MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT FOR MOST OF
REGION...
.DISCUSSION...
EARLY THIS MORNING...SURFACE LOW PRESSURE WAS NEAR THE TX/OK PANHANDLE
REGION...WITH A FRONTAL BOUDNARY EXTENDING EAST ACROSS THE SRN 1/3 OF
MO INTO SRN IL AND SRN IN. BRAND NEW SWOMCD INDICATES A SVR WATCH MAY
BE LIKELY SOON...BUT THIS WATCH SHOULD BE MOSTLY NORTH AND WEST OF OUR
CWFA. MEANWHILE...WVAPOR IMAGERY SHOWED A S/WV MOVING ACROSS THE FOUR
CORNERS REGION WITH THE UPPER LEVEL FLOW BACKING SLIGHTLY TO WSW OVER
THE AREA. MAIN FORECAST CHALLENGE IS OBVIOUSLY POPS TODAY AND TONIGHT
ALONG WITH THE RISK OF SEVERE STORMS.
BEST POPS TODAY THROUGH 18Z SHOULD BE ACROSS THE NRN 1/3 OF THE AREA.
THIS AFTERNOON...IT IS MORE UNCLEAR HOW POPS SHOULD BE DEPICTED.
BOTH MODELS THROUGH EARLY AFTERNOON PAINT SCANT QPF ACROSS THE FA.
HOWEVER MODEL SOUNDINGS SHOW EVIDENCE OF A LOW TROP CAP. THE
QUESTION IS...WHAT WILL ERODE AWAY AT THIS CAP. WHAT IS IMPRESSIVE
ARE LAPSE RATES DEPICTED TO RANGE FROM 8-9 TODAY H7/H5. SHOULD ENOUGH
DESTABLIIZATION OCCUR...AND A WEAK PERTURBATION OR TWO MOVE ENE
ACROSS THE AREA...CANNOT RULE OUT SOME CONVECTION THROUGH THE DAY.
BUT WILL KEEP POPS LOW AND FOCUSED NORTH AND WEST.
MEANWHILE...SURFACE LOW PRESSURE SHOULD BE OVER WRN MISSOURI BY 18Z...
AND TRACK NE TO JUST NORTH OF KSTL BY 00Z. IT IS HARD TO ADD MUCH
TO WHAT THE STORM PREDICTION CENTER HAS OUTLINED IN THEIR DAY 1
DISCUSSION. THE SEVERE WEATHER THREAT SHOULD INCREASE THROUGH THE
EVENING HOURS OVER THE REGION...COINCIDENT WITH A STRENGTHENING OF
THE UPPER LEVEL WIND FIELDS. BEST CHANCE OF TORNADIC ACTIVITY
SHOULD BE CLOSER TO THE SURFACE LOW TRACK INVOF BEST BACKED
SFC/BLYR FLOW. HOWEVER IT SEEMS THAT WITH TIME...THIS MAY EVOLVE
INTO A WIND AND HAIL EVENT...EITHER FAIRLY UNIFORM...OR WITH
SEVERAL BOWING SEGMENTS THAT COULD RESULT IN ENHANCED WIND DAMAGE.
THE LOW LEVEL WIND FIELDS ARE NEVER IN QUESTION. WE WILL MERELY BE
WAITING ON THE EVOLUTION OF A STRENGTHENING UPPER JET THAT SHOULD
ENHANCE OVERALL CONVECTION FROM 00Z FORWARD. DISCRETE CELLS ARE
STILL POSSIBLE INTO THE EVENING...ESPECIALLY IN A CORRIDOR FROM
SEMO INTO SRN IL...BUT IT DOES SEEM LIKE AN EVOLUTIONARY PROCESS
THROUGH THE EVENING. CATEGORICAL POPS...AND SEVERE WORDING WILL BE
USED IN THE GRIDS.
THE MODELS TRENDED A BIT FASTER AND HAVE STAYED THE COURSE. BY 06Z...
THE LOW SHOULD BE OVER NCNTRL INDIANA WITH THE TRAILING COLD FRONT
JUST EAST OF THE OHIO RIVER. THEREFORE WE LOWERED POPS CONSIDERABLY
AFTER MIDNIGHT FROM THE WEST. WE HAVE WEDNESDAY DRY GIVEN THE
INFLUENCE OF SURFACE HIGH PRESSURE TO OUR NORTH PUSHING SOUTH
THROUGH THE REGION. WEDNESDAY NIGHT...THE MODELS HINT AT CONVECTIVE
ACTIVITY MOVING ACROSS THE SRN 1/3 OF THE CWFA...SO ADDED JUST
SLIGHT CHANCE POPS THERE. THURSDAY INTO THURSDAY NIGHT POPS ARE ON
THE INCREASE AS RETURN FLOW/INSTABILITY ARE ACTED ON BY AN
UNSETTLED MID LEVEL FLOW PATTERN. NO CHANGES TO THE LONG TERM
PORTION OF THE FORECAST.
..NOLES..
&&
.AVIATION...
ISOLATED SHRA/TSTM POSSIBLE THROUGH 15Z WITH A FRONT SITTING JUST N
OF KEVV AND KOWB...BUT NOT ENOUGH TO INCLUDE IN TAF. LOW VFR TO
MVFR CIGS EXPECTED THROUGH THE TAF PERIOD. WINDS WILL BE S TO SW AT
10 TO 20 KTS WITH GUSTS TO 30 KTS. WIDESPREAD SHRA/TSTM EXPECTED
LATE TODAY/TONIGHT WITH APPROACH/PASSAGE OF STRONG COLD FRONT. IFR
CIGS POSSIBLE AND IFR VSBYS LIKELY WITH STORMS..AND SEVERE STORMS
WITH GUSTY WINDS AND HAIL ARE POSSIBLE.
..RST..
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Apr 19, 2:35 AM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
335 AM CDT TUE APR 19 2011
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
335 AM CDT TUE APR 19 2011
...SEVERE WEATHER OUTBREAK EXPECTED LATE TODAY AND TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF
THE FOUR STATE AREA THROUGH TONIGHT. THE TIME FRAME OF GREATEST
CONCERN WILL BE TOWARD THE END OF THE DAY AND THROUGH THE FIRST
HALF OF TONIGHT. LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES
WILL ALL BE POSSIBLE WITH ANY SEVERE STORMS. LOCALLY HEAVY RAIN
IS ALSO A CONCERN. INDIVIDUAL STORM MOTION SHOULD BE NORTHEAST
FROM 40 TO 50 MPH.
SOUTH TO SOUTHWEST WINDS 15 TO 30 MPH WITH HIGHER GUSTS ARE
FORECAST ACROSS THE REGION TODAY AND INTO THIS EVENING.
REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS ON AREA
RIVER FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS FROM WEDNESDAY NIGHT...OFF AND
ON THROUGH THE END OF THE WEEK. ISOLATED STRONG TO SEVERE STORMS
CANNOT BE RULED OUT.
RIVER FLOODING IS FORECAST TO CONTINUE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY LATER TODAY AND TONIGHT.
In the hours before
Special weather statement, Apr 19, 2:48 AM CST, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
348 AM CDT TUE APR 19 2011
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191530-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
348 AM CDT TUE APR 19 2011
...SIGNIFICANT SEVERE WEATHER EVENT POSSIBLE LATER TODAY AND TONIGHT...
A STRONG LOW PRESSURE SYSTEM WILL MOVE FROM WESTERN MISSOURI MIDDAY
TODAY...TO NORTHERN INDIANA BY MIDNIGHT TONIGHT. A COLD FRONT WILL
APPROACH FROM THE WEST LATE TODAY AND MOVE ACROSS THE REGION TONIGHT.
AN OUTBREAK OF SEVERE THUNDERSTORMS IS FORECAST ALONG AND AHEAD OF
THE COLD FRONT. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS
PLACED ALL OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST
INDIANA AND FAR WESTERN KENTUCKY IN A MODERATE RISK AREA FOR SEVERE
STORMS. THE SEVERE STORMS WILL BE CAPABLE OF LARGE HAIL...DAMAGING
WIND AND A FEW TORNADOES. THE TIME FRAME OF GREATEST CONCERN IS
FROM THE END OF THE WORK DAY...ON THROUGH THE FIRST HALF OF TONIGHT.
SEVERE STORMS MAY CONTINUE JUST AFTER MIDNIGHT FROM SOUTHWEST
INDIANA AND SOUTHEAST ILLINOIS...INTO WEST KENTUCKY. BUT THE ACTIVITY
WILL QUICKLY MOVE OFF TO THE EAST LATE TONIGHT.
TODAY...YOU SHOULD REVIEW YOUR SEVERE WEATHER PLAN OF ACTION. IF
YOU HAVE PLANS TO BE OUT AND ABOUT LATE TODAY AND TONIGHT...YOU
MIGHT CONSIDER ALTERING THOSE PLANS. BE PROACTIVE...AND THINK
ABOUT WHAT YOU WOULD DO.
A PUBLIC INFORMATION STATEMENT WILL BE ISSUED THAT OUTLINES TORNADO
PLANS OF ACTION AND NECESSARY PUBLIC RESPONSE.
NOLES
Flood, New Madrid
- When
- April 19, 8:00 AM CST to April 30, 11:59 PM CST
- Where
- New Madrid County, 1.71 mi ESE of New Madrid to 2.39 mi E of Howardville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.594, -89.500
Major flooding was in progress on the Mississippi River by the end of the month. The river continued rising into early May.
Flood, Mississippi
- When
- April 19, 12:00 PM CST to April 30, 11:59 PM CST
- Where
- Mississippi County, Birds Pt to 2.69 mi E of Birds Pt
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 36.970, -89.150
Major flooding occurred along the Mississippi River. Several roads were closed or covered by water, including County Roads 77 and 80.
Flood, Scott
- When
- April 19, 1:00 PM CST to April 30, 11:59 PM CST
- Where
- Scott County, 2.94 mi N of Commerce to 1.54 mi ENE of Rockview
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.192, -89.459
Major flooding was in progress on the Mississippi River by the end of the month. The river continued rising into early May. A combination of Mississippi River backwater and headwaters from the Whitewater River caused flooding as far inland as Chaffee. A couple dozen homes were threatened in Commerce. Sandbagging was done around a home on Route EE. A large portion of Route EE was closed. Sixty homes were threatened by backwater in an area west of Sikeston. Many school districts were closed. In Chaffee, a nursing home was sandbagged after its parking lot flooded. Many homes and other structures along Highway 77 were surrounded by water. At least one street was closed in Chaffee.
Flood, Cape Girardeau
- When
- April 20, 9:00 AM CST to April 30, 11:59 PM CST
- Where
- Cape Girardeau County, 1.89 mi ESE of Gulf Jct to 1.49 mi N of Delta
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.257, -89.520
Major flooding was in progress on the Mississippi River by the end of the month. The river continued rising into early May. Floodwaters backed up creeks and diversion channels across southern parts of Cape Girardeau County, threatening areas along Highway 74 out to Dutchtown. A combination of Mississippi River backwater and headwater from small tributaries such as the Whitewater River caused problems as far inland as Delta and Allenville. Crews built an emergency levee along Highway 74 near Highway 25 to protect Dutchtown. Highways 74 and 25 were closed. Water rose two to three feet high on the levee, but the levee held. A small levee south of the emergency levee washed out, flooding several homes. Voluntary evacuations were requested in the Allenville area, where water blocked all roads into town. A couple of houses were flooded in Allenville. Countywide, more than 30 county roads were closed. A large portion of Route EE was closed near Delta. The Delta Fire Department conducted three water rescues. The Red Cross opened a shelter for flood victims. In Cape Girardeau, several homes and a couple of businesses were sandbagged in an area known as the Red Star neighborhood. More than 15 streets were closed by flooding in the city on both the north and south sides of town.
Flood, Perry
- When
- April 20, 9:00 AM CST to April 30, 11:59 PM CST
- Where
- Perry County, Menfro to 2.46 mi NNE of Red Rock
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.770, -89.730
Major flooding occurred along the Mississippi River. Several roads were closed, including Highway E near Menfro. Most of the other roads were rural county roads.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, April 19, 20114 injured · $14 million · EF2 · 55 events
- Tornadoes and Hail in Illinois, April 19, 20112 injured · EF3 · 54 events
- Tornadoes and Flash Flood in Ohio, April 19 to 20, 2011$1.4 million · EF2 · 80 events
- Tornadoes and Flash Flooding in Illinois, April 19 to 20, 2011$2.9 million · EF1 · 74 events
- Flash Flooding and Hail in Arkansas, April 19 to 21, 2011$383,000 · 2.5 in hail · 123 events
- Hail and Damaging Winds in Tennessee, April 19 to 20, 20112 injured · $16 million · 1.25 in hail · 25 events
- Tornadoes and Hail in Missouri, April 19, 20112 injured · $1.9 million · EF1 · 25 events
- Tornadoes and Flash Flooding in Indiana, April 19 to 20, 2011$951,000 · EF1 · 53 events
- Hail in Texas, April 19, 2011$930,000 · 3.5 in hail · 53 events
- Tornadoes and Hail in Indiana, April 19, 20111 injured · $1.3 million · EF1 · 11 events
- Tornadoes and Damaging Winds in Indiana, April 19, 2011EF2 · 49 events
- Tornadoes and Flash Flood in Kentucky, April 19 to 20, 2011$35,000 · EF1 · 66 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292409, 292500, 292411, 292408, 292464.